Women who have been on drugs for osteoporosis, the bone-thinning disease, are at a great risk of developing a painful and disfiguring jaw condition. Osteonecrosis of the jaw (ONJ) can affect patients who have a tooth taken out after they have been advised bisphosphonates, a class of drugs used to treat osteoporosis.

Bisphosphonates help prevent bone-thinning as well as bring down the risk of fractures, but they alter behaviour of bones and the effects can be so severe that, in rare cases, women even need reconstructive surgery later on.

bone-boosting-drug-can-devastate-your-jaw (1)

ONJ impacts one in every 200 patients advised bisphosphonates who later have a tooth taken out. According to Carrie Newlands, a consultant oral surgeon who has treated several cases of ONJ at the Royal Surrey Hospital, a ‘worrying number’ of GPs are not alert to the risks.
‘The first symptom is a non-healing socket in the gum following a tooth extraction, leaving the bare bone exposed and at risk of infection,’ she says.
‘Sometimes the socket never heals and part of the jawbone has to be removed, with the need for major reconstructive surgery.’

Carrie Newlands warns that more cases will develop if more and more menopausal women are prescribed bisphosphonates, as the population ages. According to a study published last year by the Journal Of Bone And Mineral Research incidence of ONJ may rise in patients who have had a long-term exposure to the drug.

The most commonly prescribed bisphosphonate drug is alendronic acid, marketed as Fosamax. Around 700,000 patients in the UK alone take it orally.

Women who have been on drugs for the bone-thinning disease osteoporosis are at risk of developing a painful and disfiguring jaw condition. Here’s a stock photo of the bones in the feet

Merck, maker of this drug, has alreadysettled a $27.7 million lawsuit in the US in 2013, brought by 1,200 patients, confessing it didn’t know how long patients should stay on the medication. No guidelines are available regarding how long women should take Fosamax, although Merck does advise a regular medication review and a ‘drug holiday’ after five years.

The UK Medicines and Healthcare products Regulated Agency (MHRA) has exhorted all prescribers to update their care standards.

bone-boosting-drug-can-devastate-your-jaw (2)

Osteonecrosis of the jaw (ONJ) affects patients who have a tooth taken out (stock PHOTO above) after they have been advised bisphosphonates, the most frequently used drugs for osteoporosis

The GP of Imogen Faux failed to alert her to possible side effects from bisphosphonate drugs when she was detected with osteoporosis in 2001. Imogen, 61, was prescribed it once a week and is now worried about her risk of ONJ after discovering a fractured tooth that must be taken out.

She is presently off medication and underwent a bone-density scan to know if it’s safe to have a break from the drug or whether her fracture risk is so high that she must carry on taking it.

‘I feel very upset that my GP surgery did not pick up the risk when it was first identified in 2003, when I had been taking the medication for only a couple of years,’ Ms Faux says. ‘My dentist was well aware of the risk of ONJ, but my GP knew nothing about it when I asked how long bisphosphonates stayed in the system.’

bone-boosting-drug-can-devastate-your-jaw (3)

This graphic shows the dissimilarity between normal bone matrix and the bone of those with osteoporosis

The Royal College of General Practitioners says it is ‘good practice for any prescribing healthcare professionals’ to warn patients of the risks so they can tell their dentist they are taking bisphosphonates.

However, approach of private dentists is a bit conservative. Dr Julian Webber, founder of the Harley Street Centre for Endodontics and the Saving Teeth Awareness Campaign, says: ‘Extraction must be avoided at all costs in patients on bisphosphonates; root canal treatment by a specialist is recommended.’

According to experts the risk of developing ONJ is at least 100 times less than suffering a fracture.